Trazodone works great, but beware of withdrawal

2Cor.12:19

Senior Member
Messages
268
Likes
731
Hello again. Trazodone can be a great medication for sleep when used properly but I want to give an update on my previous post:
Trazodone causing palpitation and feeling generally awful -

It had worked great at the starting dose of 25 mg at bedtime but wore off around 3 am so I gradually increased to 50 mg at bedtime and added another 25 in the night. Then I began having heart palpitations and feeling pretty awful so I decided to go off cold turkey. DUMB! Don't do it! I figured because I was on a low dose for sleep and had only been taking it for 4 months, discontinuing would be a breeze. I had previously taken Trazodone for 2 years early in my ME/CFS (30 + years ago) and went off with no problems. Not this time around.

Withdrawal symptoms this time were tolerable until day 3 when non-stop over-the-moon panic attacks set in. I lost almost 4 lbs in 3 days. I should have done my homework beforehand and done a slow taper like I've done in the past with benzos.

Last night I reinstated a smaller dose of Trazodone and am feeling somewhat better today, but am totally wiped out with PEM. Hopefully, my nervous system will settle down and then I'll give myself at least a couple months before attempting to go off again - only very slowly next time around.

Trazodone is considered one of the safer sleep aids for ME/CFS:
Trazodone: (Desyrel) - Phoenix Rising .

But remember, even though it's not considered "addictive", it's still a drug that affects brain chemistry and one that our bodies can become dependent on. And every person responds differently to discontinuing.

I'm posting because I don't want anyone to go through what I did by going cold turkey, so please read up before weaning.
Trazodone Withdrawal Symptoms, Treatment and Timeline,

Cheers.
 
Last edited:

ljimbo423

Senior Member
Messages
4,615
Likes
12,442
Location
United States, New Hampshire
Withdrawal symptoms this time were tolerable until day 3 when non-stop over-the-moon panic attacks set in. I lost almost 4 lbs in 3 days.

What a nightmare.

I have a similar problem with almost every supplement I take. If I cut back (or increase) supplements like coq10, Alpha Lipoic Acid (ALA), even the cinnamon I take, just 100 mg. I get very, very hyper, anxious and get insomnia.

Actually, cutting back 100 mg on ALA or Coq10, would be intolerable. I only cut back or increase these 5-10 mg at a time, or the anxiety is horrific!

I don't know what causes this, it don't really make sense. My best guess is it has something to with my CNS being hyper sensitive.